Irritable Bowel Syndrome/is this IBS or GERD related


Hi, I don't understand what is going on, don't know what to do.

I took Motrin 3-4 times a day for 4 days starting February 11 because of very sore throat (that actually started after slight fever on Feb 1).
I noticed frequent hiccups around Feb 13.
Than a few times food coming back up my throat.
On a flight back home Feb 15, I felt like my dinner was stuck in my throat, I felt like burping. For 3 hours I was forcing huge (really Huge!!) burps. Each one made me feel a bit better, but I still felt I needed to burp more. I good thing plane is noisy (I was still closing my mouth to burp)!! A few hours later I was better.
I can not remember if burping was still there before, but
I started taking Nexium Feb 16 (a doctor gave me a few months ago).
I kept burping and burping more.
Also started OMNARISģ (ciclesonide) nasal spray (doctor gave to try for sore throat).
I'm not sure exactly when it started but on Feb 19, end of night, I was feeling also nausea.
I eat very small meals, more frequently, because I can't eat more as I start to feel weak, or faint, lots of movements in my digestive organs, breath faster, heart faster, palpitations.
I had tests done to my heart 2 years ago, heart in normal.
I am 29.
So is this IBS or GERD related? Can my digestive system cause lightheaded or dizzy or faint? Or its the contrary?
Thank you so much!

Hi Melanie, thank you for asking me about your symptoms. I have to say Iím a little concerned by some of them. The fact that you have been feeling nauseous, feeling full early and having problems with food sticking, what doctors call dysphagia, are symptoms that always need further investigation particularly as the Nexium has not helped. The Motrin, also known as Ibuprofen can cause inflammation and ulceration usually in the stomach or duodenum. It would normally be improved with the Nexium so this is another reason why I think you need this investigated further.

The investigation of choice would be an endoscopy test to assess the upper GI tract. This is a flexible camera examination and allows the endoscopist to see whats going on and take biopsies (tissue samples) when necessary. You may have a stricture or narrowing in your gullet that could cause all of your symptoms.

As for the burping, this is often due to air swallowing and may not be relevant. The fact that you have been feeling weak and faint might be due to your poor food intake, although Nexium can cause palpitations and dizziness.

So Melanie, I would suggest that you have this investigated further. As for IBS which you can read about this on my web site, IBS Help Online. I donít think your symptoms are due to this however. It is much more likely related to GERD.

Kind regards


Irritable Bowel Syndrome

All Answers

Answers by Expert:

Ask Experts


Dr Peter Thatcher MBBS, MRCPI. IBS Physician & Gastroenterologist


I can answer questions on all aspects of IBS or the Irritable Bowel Syndrome, Medicine and Gastroenterology. This would include aspects of diagnosis, investigation and management of IBS and other gastroenterology or medical conditions.


I am a Consultant Physician and Gastroenterologist in the United Kingdom. I qualified as a physician in 1993 and have been practicing Medicine and Gastroenterology ever since. I regularly run gastroenterology clinics and 1:4 patients have IBS. I am also the web master of IBS Help Online, an Irritable Bowel Syndrome help site.

British Society of Gastroenterology Member of the Royal College of Physicians of Ireland Consultant Physician and Gastroenterologist, Royal Cornwall Hospital, Truro, Cornwall. UK

Consultant Physician and Gastroenterologist, Fully UK Trained Medical Degree at Kings College School of Medicine & Dentistry 1993 Membership of the Royal College of Physicians of Ireland Examinations 1997

Awards and Honors
MBBS 1993 MRCPI 1997

©2016 All rights reserved.